Kansas, 2023Damaging Wind in Kansas, August 25, 2023
August 25, 2023 · NWS ICT · 1 event in 1 county or zone
Outflow ahead of approaching thunderstorms resulted in a wind gust to 61 mph at the Russell Municipal Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow ahead of approaching thunderstorms resulted in a wind gust to 61 mph at the Russell Municipal Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 25, 1:36 PM CST, 5 hours 34 minutes earlier.
Area forecast discussion, Aug 25, 1:36 PM CST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
236 PM CDT Fri Aug 25 2023
.SHORT TERM...(This evening through Monday night)
Issued at 232 PM CDT Fri Aug 25 2023
The persistent mid/upper ridge that has been sprawling across the
central CONUS is progged to break down over the weekend as a
mid/upper trough deepens over the Great Lakes area. This will bring
welcomed relief from the recent record breaking heat across the
region.
Tonight-Sat...the latest water vapor imagery was showing a couple of
shortwave troughs rotating around the mid/upper ridge situated over
OK. As these rotate toward the area this evening and tonight,
showers and thunderstorms developing across the Central High Plains
in the vicinity of a southward moving cold may move into central KS
this evening. Other more isolated high-based activity may try to
develop over north central KS. The best potential for showers and
thunderstorms tonight is expected to remain along the I-70 corridor
with less confidence as you move southward. Any of these storms will
be capable of producing strong downburst winds given inverted-v
profiles early in the evening. The front will be forced southward
tonight and is progged to be situated over southern KS on Sat. This
will lead to a wide range of temperatures from north to south across
the area on Sat and a low confidence temperature forecast given
uncertainty in where the frontal boundary will be located. Highs may
struggle to reach 80 over northern KS while upper 90s/near 100 is
possible near the OK state line. Low level moisture pooling in the
wake of the cold front will result in a weakly capped airmass and
with a subtle shortwave trough moving across the area we could see
some widely scattered showers and storms develop across the area on
Sat afternoon and some pops were maintained. We may see some showers
and storms fester over southern KS Sat night as we remain within a
mid-lvl waa regime.
Sun-Mon...Any lingering shower activity is expected to diminish
early on Sun with seasonable temperatures anticipated through the
period. Afternoon highs are expected to top out in the upper
80s/around 90
.LONG TERM...(Tuesday through Friday)
Issued at 232 PM CDT Fri Aug 25 2023
Seasonable temperatures early in the week are expected to rise as
we move into the latter portion of the week as the mid/upper
ridge returns to the central CONUS. With rising heights/increasing
thickness we expect to see above normal temperatures return to
the area with mostly dry weather conditions anticipated.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1258 PM CDT Fri Aug 25 2023
Concerns:
1) Gusty winds possible this afternoon
2) Showers and storms tonight into early Saturday in NC KS
3) Cold frontal passage this evening through tonight
Another round of breezy winds is occurring for north and south
central Kansas. These winds should again subside this evening. The
challenge becomes the timing of the cold front and convection
along as well as behind it. Highest confidence is for
precipitation to impact north central Kansas specifically KRSL and
KSLN. Timing has been shifted later from the previous forecast
with the highest confidence around 6Z and after. There is a
question in the coverage of the activity as well. This forecast
attempted to fine tune the timing as best as possible based on the
latest guidance. The southern extent is uncertain thus a PROB30
was used for KHUT while left out of KICT. Changes are guaranteed
with the upcoming issuance especially as convective initiation
begins. The cold front will gradually push from northwest to
southeast through the evening into tonight. It is just entering
northwest Kansas currently.
Some models are hinting at IFR cloud cover in north central
Kansas during the AM hours on Saturday while others are holding
the lower values to the west. It was decided to flirt with lower
VFR instead of anything lower for now. Additional chances of
showers and storms are expected later Saturday as well. Stay tuned
for updates.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 75 93 68 88 / 20 20 40 30
Hutchinson 72 89 66 88 / 30 20 40 20
Newton 75 90 67 88 / 30 20 40 20
ElDorado 75 92 68 86 / 20 30 40 30
Winfield-KWLD 75 96 69 87 / 20 30 40 30
Russell 69 80 61 87 / 60 30 40 10
Great Bend 69 80 62 84 / 50 30 40 20
Salina 72 86 64 89 / 60 30 30 20
McPherson 72 86 64 87 / 40 20 40 20
Coffeyville 77 95 70 85 / 20 20 30 30
Chanute 76 90 70 84 / 20 20 30 30
Iola 75 90 69 84 / 20 30 30 30
Parsons-KPPF 77 95 70 86 / 20 20 30 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM CDT this evening for KSZ032-
033-047>053-067>072-082-083-091>096-098>100.
&&
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...VJP
Hazardous weather outlook, Aug 25, 4:06 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
506 PM CDT Fri Aug 25 2023
KSZ032-033-047>053-067>072-082-083-091>096-098>100-262215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
506 PM CDT Fri Aug 25 2023
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Dangerous heat will continue through early evening, with heat
indices between around 105 degrees.
Scattered thunderstorms will be possible along the Interstate 70
corridor this evening. Thunderstorms will also become possible
further south along U.S. Highway 50 late this evening and into the
overnight hours. Strong storms with wind gusts to around 60 mph will
be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat indices of 100 to 105 degrees will be possible Saturday across
portions of southern Kansas near the Oklahoma state line.
Chances for thunderstorms will linger on Saturday through early
Sunday. A few strong storms are possible, but widespread severe
storms are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Aug 25, 2:12 PM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
312 PM CDT Fri Aug 25 2023
KSZ071-252045-
Woodson KS-
312 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of Woodson County
through 345 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Yates Center, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yates Center, Neosho Falls, and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3777 9553 3787 9595 3804 9595 3804 9552
TIME...MOT...LOC 2012Z 292DEG 16KT 3795 9589
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MCGUIRESpecial weather statement, Aug 25, 2:42 PM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
342 PM CDT Fri Aug 25 2023
KSZ047-252130-
Barton KS-
342 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of southwestern Barton
County through 430 PM CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pawnee Rock, or near Larned, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pawnee Rock and Albert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3847 9903 3826 9880 3826 9903
TIME...MOT...LOC 2042Z 236DEG 18KT 3826 9908
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BAERGSpecial weather statement, Aug 25, 2:54 PM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
354 PM CDT Fri Aug 25 2023
KSZ071-252145-
Woodson KS-
354 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of central Woodson
County through 445 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yates Center, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yates Center and Rose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3781 9587 3794 9584 3795 9556 3774 9564
TIME...MOT...LOC 2054Z 283DEG 15KT 3787 9580
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BAERGSpecial weather statement, Aug 25, 2:56 PM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
356 PM CDT Fri Aug 25 2023
KSZ100-252145-
Labette KS-
356 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of south central
Labette County through 445 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edna, or 9 miles south of Altamont, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bartlett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3712 9530 3701 9512 3700 9513 3700 9537
TIME...MOT...LOC 2056Z 303DEG 5KT 3705 9530
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BAERGSpecial weather statement, Aug 25, 6:21 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
721 PM CDT Fri Aug 25 2023
KSZ032-260045-
Russell KS-
721 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of northwestern Russell
County through 745 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmeram, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gorham and Paradise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 9904 3913 9890 3895 9878 3887 9904
TIME...MOT...LOC 0020Z 236DEG 24KT 3900 9905
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KLEINSASSERSpecial weather statement, Aug 25, 6:59 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
759 PM CDT Fri Aug 25 2023
KSZ032-033-260200-
Russell KS-Lincoln KS-
759 PM CDT Fri Aug 25 2023
...Strong thunderstorms will impact portions of northern Lincoln and
northern Russell Counties through 900 PM CDT...
At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lucas to 5 miles north of Gorham. Movement
was east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Russell, Lucas, Gorham, Sylvan Grove, Luray, Barnard, Paradise,
Waldo, Ash Grove, Russell Airport, and Wilson Lake.
This includes Interstate 70 between Mile Markers 175 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3922 9793 3918 9793 3877 9904 3913 9904
3913 9849 3922 9849
TIME...MOT...LOC 0058Z 276DEG 17KT 3911 9854 3897 9901
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BAERGThunderstorm Wind, Russell
- When
- August 25, 7:10 PM CST to 7:11 PM CST
- Where
- Russell County, 0.54 mi E of (Rsl)russell Muni Ar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.810
ASOS measured a gust to 61 mph which was the peak through that time period.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 25 to 30, 202335 deaths · 28 events
- Excessive Heat and Heat in Arizona, August 25 to 30, 202311 deaths · 8 events
- Hail and Damaging Winds in Kentucky, August 25, 20231 death · $15,000 · 50 kt wind · 16 events
- Flash Flood in Utah, August 25, 20231 death · 1 event
- Hail and Damaging Winds in Nebraska, August 25, 2023$5.1 million · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in Kentucky, August 25, 20232 injured · 72 kt wind · 21 events
- Damaging Winds in Georgia, August 25, 2023$50,000 · 65 kt wind · 2 events
- Flooding and Damaging Winds in Indiana, August 25 to 26, 2023$27,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in West Virginia, August 25 to 26, 2023$17,000 · 50 kt wind · 16 events
- Damaging Winds in Illinois, August 25 to 26, 202361 kt wind · 20 events
- Heat in Tennessee, August 25, 202312 events
- Excessive Heat in Kentucky, August 25, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133345.